Category: 

What are the Xanax&Reg; Side Effects?

Article Details
  • Written By: Malcolm Tatum
  • Edited By: Bronwyn Harris
  • Last Modified Date: 16 May 2019
  • Copyright Protected:
    2003-2019
    Conjecture Corporation
  • Print this Article

Xanax®, a brand name for the anti-anxiety medication alprazolam, has made a significant difference for people suffering with anxiety and panic disorders. As with many drugs on the market today, there is the possibility of experiencing some sides effects while taking Xanax® medication. Fortunately, many of the Xanax® side effects are easily treatable by adjusting the dosage or making changes in diet.

The more common side effects of Xanax® usage often are the opposite of the anxiety or panic that the medication treats. It is not unusual for people taking Xanax® or Xanax XR® to experience some slight dizziness and feel somewhat more fatigued than usual. Dry mouth is not uncommon, although there are reported cases of an increase in saliva production. The appetite may be affected as well, as the medication may leave some people with less interest in food while others find they recover the appetite that was taken away by the anxiety and panic.

There are other Xanax® side effects that are reported less frequently and appear to not take place with most patients who are prescribed the medication. Side effects like constipation, muscle twitches, and a feeling of being overstimulated may occur. The eyes and skin may take on a slightly yellowish pallor, and the individual may begin to develop speech problems such as stuttering or frequent stammering.

Ad

While most of the Xanax® side effects are minor and fade after the patient uses the drug for a time, others have severe reactions to the use of Xanax® or even a generic Xanax® product. Some of the more serious Xanax® side effects include periods of confusion, a noticeable decrease in coordination, problems remembering everyday things such as the names of loved ones, or an inability to sleep.

There are also some situations where continuing to take Xanax® for anxiety and panic may actually make the symptoms worse. Instead of lessening the severity of panic attacks, the drug may cause the attacks to occur more frequently and with increasing force. If the anxiety is accompanied by depression, Xanax® may interfere cause the melancholy to deepen, make the individual more easily irritated and in general make the individual jumpier. In especially serious situations, the Xanax® side effects may include fainting or hallucinations or even seizures.

When any of these Xanax® side effects are manifested, they should be reported to a physician immediately. In some cases, simply adjusting the dosage will help the patient to receive the benefit of the medication without the side effects. However, the doctor may also determine that continuing to take Xanax® is not in the best interests of the patient and prescribe a different medication.

Ad

Recommended

Discuss this Article

ysmina
Post 3

@ddljohn-- I'm not a doctor and I think that you need to ask your doctor about this. But as far as I know, rarely, medications can cause side effects that match the symptoms they are meant to treat. So an anxiety medication can actually cause more anxiety. But this is not common and when it happens, it's usually temporary.

That being said, it's possible to be reacting badly to a medication. The medication may not be right for you. Or if you are taking other medications, the Xanax may be interacting with them and causing more side effects.

Also, if you have lowered your dose recently, it's also possible that you are experiencing withdrawal symptoms. Withdrawal symptoms tend to me more severe than side effects of Xanax and anxiety and insomnia can occur during this phase.

Talk to your doctor for the best advice and do not change doses or quit the medication without doctor supervision.

ddljohn
Post 2

@fBoyle-- I have some of those symptoms as well, but they are the mildest side effects I'm experiencing from this medication.

I'm actually confused about Xanax because instead of feeling better, I am feeling worse. I seem to have more anxiety and depression. I'm also experiencing sleep problems.

Are these common side effects? Has anyone else experienced them?

fBoyle
Post 1

When I was on Xanax, I was like a zombie. I had no energy to do anything and felt drowsy and sleepy all the time. I stayed in bed all day. I also felt detached as though I was not living the moment, but rather watching it from afar. I did not like these side effects of the drug. Thankfully, I was not on it for very long.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email